Thunderstorm Wind, Kalkaska
- When
- August 28, 12:15 AM EST
- Where
- Kalkaska County, 4 mi SE of Rapid City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.767, -85.717
Trees were downed.
A cluster of severe thunderstorms came onshore from Lake Michigan, producing pockets of wind damage and large hail in northwest Lower Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cluster of severe thunderstorms came onshore from Lake Michigan, producing pockets of wind damage and large hail in northwest Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 9:00 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1000 PM EDT WED AUG 27 2003 .SHORT TERM...A RELATIVELY QUIET EVENING UNDERWAY ACROSS NRN MI. SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER LAKE SUPERIOR... WITH RIDGING EXTENDING SWD THROUGH LAKE MI. THIS HIGH WILL DROP SE OVERNIGHT AND BE LOCATED VICINITY OF LAKE HURON BY SUNRISE. THIS WILL PROVIDE FORECAST AREA WITH A DRY LOW LEVEL AIRMASS...AND LIGHT WINDS. THE BIGGEST QUESTION IS HOW COOL IT WILL GET. LOW DEW POINTS AND SLACKENING PRESSURE GRADIENT WILL CERTAINLY SUPPORT A COOL NIGHT. SATELLITE LOOP SHOWS SOME HIGH CLOUDS SPILLING OVER TOP OF FLAT 500 MB RIDGE AXIS INTO NRN MI -- THOUGH THEY ARE APPARENTLY HAVING LITTLE IMPACT ON OUR DIURNAL COOLING...WITH LOWER 50S ALREADY REPORTED IN SOME LOCALES. BASED ON SATELLITE TRENDS...IT APPEARS THESE CLOUDS WILL THIN SOMEWHAT OVERNIGHT. THAT HAVING BEEN SAID...LOWS AROUND 40 OVER INTERIOR AREAS A GOOD BET. A WEAK LAND BREEZE WIND COMPONENT SHOULD HELP PROMOTE EVEN FURTHER LOW LEVEL DRYING/COOLING. GOING FORECAST/GRIDS ALREADY HAVE GOOD HANDLE ON TEMPERATURES. ANY ADJUSTMENTS WILL BE MINOR. EXPECT SKIES TO REMAIN CLEAR TO PARTLY CLOUDY. SMITH && .PREV DISCUSSION... LONG TERM...ON THURSDAY HIGH PRESSURE WILL BE LOCATED OVER THE ENTIRE EASTERN LAKES REGION IN THE MORNING...WHILE A STORM SYSTEM BUILDS OVER MINNESOTA. THE SURFACE SYSTEM WILL MOVE INTO WESTERN LAKE SUPERIOR BY 00Z FRIDAY...WHILE THE EAST LAKES HIGH MOVES ONTO THE NORTH ATLANTIC COAST. AT UPPER LEVELS A WEAK 500 MB RIDGE WILL STRENGTHEN OVER THE GREAT LAKES IN THE MORNING AND LATE AFTERNOON IN ADVANCE OF A BROAD UPPER TROUGH MOVING OVER THE UPPER MIDWEST. CORRESPONDING 850/700 AND 700/500 MB QVECTORS SHOW A DIVERGENT PATTERN LOCATED OVER THE STATE THROUGH THE AFTERNOON IN RESPONSE TO THE SURFACE AND UPPER LEVEL RIDGING. THE AIRMASS OVER THE FORECAST AREA IN ADVANCE OF THE UPPER MIDWEST STORM SYSTEM...WILL BE DRY AND THEREFORE STABLE INTO THE AFTERNOON...AS SURFACE DEW POINTS WILL BE IN THE LOWER 40S AND 850 MB DEW POINTS WILL BE DRIER THAN -15C. HOWEVER LATE IN THE AFTERNOON OVER EAST UPPER MICHIGAN...A 850MB THTE RIDGE WITH DEW POINTS INCREASING TO BETWEEN 10C AND 11C WILL BEGIN TO INFLUENCE AREAS NORTH OF THE STRAITS. AFTERNOON STABILITY WILL THEREFORE DECREASE OVER EAST UPPER AS THE SHOWALTER DROPS TO -4C AND THE CAPES INCREASE TO AROUND 200 J/KG. ALSO BETWEEN 18Z AND 00Z FRIDAY 850/700 MB QVECTORS BEGIN TO SHOW CONVERGENCE DEVELOPING OVER EAST UPPER IN ADVANCE OF THE APPROACHING FEATURE FROM WEST UPPER MICHIGAN. THEREFORE WILL KEEP THE MENTION OF LATE AFTERNOON SHOWERS AND THUNDERSTORMS OVER EAST UPPER...AND WILL KEEP THE REST OF THE FORECAST AREA DRY WITH THE SOUTHEAST PORTIONS OF THE CWA SEEING THE MOST SUN. THURSDAY NIGHT...THE SURFACE AND MID LEVEL MOISTURE WILL CONTINUE TO INCREASE AND SPREAD EAST OVER THE ENTIRE FORECAST AREA. THE 850MB THTE RIDGE WITH 850MB DEW POINTS AROUND 14C WILL MOVE OVER LOWER MICHIGAN IN THE EVENING...BEFORE BEGINNING TO PUSH INTO LAKE HURON DURING THE OVERNIGHT PERIOD. SURFACE DEW POINTS WILL ALSO CONTINUE TO RISE...INCREASING INTO THE UPPER 50S AND LOWER 60S OVER THE ENTIRE FORECAST AREA BY THE OVERNIGHT HOURS. THE STABILITY WILL THEREFORE CONTINUE TO DECREASE OVER THE REGION OVERNIGHT AS CAPES INCREASE TO BETWEEN 900 AND 1700 J/KG AND LIS DROP TO BETWEEN -1C AND -3C. 850/700 AND 700/500 MB QVECTORS SHOW A CONVERGENCE PATTERN DEVELOPING OVER THE ENTIRE FORECAST AREA INTO THE OVERNIGHT HOURS....WITH THE BEST CONVERGENT PATTERN DEVELOPING OVER EAST UPPER MICHIGAN AND EXTREME NORTHERN LOWER MICHIGAN...AS A 500MB SHORT WAVE MOVES OVER LAKE SUPERIOR. WILL MENTION LIKELY SHOWERS AND THUNDERSTORMS OVER THE ENTIRE FORECAST AREA WITH THE HIGHEST CHANCES NORTH OF GAYLORD. FRIDAY...THE SURFACE STORM SYSTEM WILL MOVE NORTHEAST AWAY FROM THE GREAT LAKES REGION THROUGH THE DAY...WITH THE COLD FRONT EXITING SOUTHEAST OF THE FORECAST AREA BY THE AFTERNOON. IN THE AFTERNOON A RIDGE OF HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES REGION FROM A HIGH CENTERED OVER THE NORTHERN PLAIN STATES. AT UPPER LEVELS A 500 MB BROAD UPPER TROUGH WILL SWING SOUTH INTO THE NORTHERN LAKES IN THE MORNING...WITH A STRONG VORT LOBE MOVING OVER THE UPPER LAKES IN THE AFTERNOON. CORRESPONDING 850/700 AND 700/500 MB QVECTORS SHOW CONVERGENCE LINGERING OVER MUCH OF THE FORECAST AREA THROUGH THE MORNING AND INTO THE AFTERNOON OVER THE SRN PORTIONS OF THE FORECAST AREA. WILL MENTION A CHANCE OF SHOWERS IN THE MORNING OVER EAST UPPER LINGERING THE CHANCE INTO THE AFTERNOON SOUTH. SATURDAY THROUGH WEDNESDAY...ON SATURDAY THE STATE WILL BE BETWEEN STORM SYSTEMS. ONE SYSTEM WILL BE LOCATED OVER ONTARIO WITH A SECOND SYSTEM MOVING NORTH INTO THE OHIO VALLEY...WHILE A RIDGE OF HIGH PRESSURE EXTENDS INTO THE GREAT LAKES REGION FROM AN UPPER MIDWEST HIGH. ALSO A 500MB TROUGH WILL BE LOCATED OVER THE WESTERN LAKES SATURDAY AFTERNOON...BEFORE PUSHING EAST OF THE LAKES SUNDAY. THEREFORE WILL KEEP A MENTION OF SHOWERS IN THE FORECAST SUNDAY UNTIL THE UPPER TROUGH PUSHES EAST. WILL KEEP AFTERNOON HIGHS THIS WEEKEND IN THE 60S AS 850 MB TEMPS AROUND 5C MIX TO THE SURFACE. MONDAY AND TUESDAY...WILL MENTION DRY CONDITIONS OVER THE FORECAST AREA AS HIGH PRESSURE WILL BUILD INTO THE LAKES REGION FROM THE CENTRAL PLAINS. A 500 MB RIDGE WILL BUILD ACROSS THE LAKES REGION TUESDAY AND WEDNESDAY. WILL KEEP DRY CONDITIONS FOR WEDNESDAY AS SURFACE HIGH PRESSURE REMAINS THE DOMINATE FEATURE OVER THE REGION. SWR && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
MIZ008-015>036-041-042-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 505 PM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN THURSDAY AFTERNOON...AND ACROSS ALL OF NORTHERN MICHIGAN THURSDAY NIGHT. SOME OF THE STORMS THURSDAY NIGHT MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS PARTS OF NORTHERN LOWER MICHIGAN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY NIGHT. DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SMITH
The national radar mosaic for the moment the first event began.
4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Trees were downed.
A 70 mph gust was measured at the Coast Guard Station on the Lake Michigan shoreline. Numerous trees and tree limbs were downed in Frankfort.
Trees were downed along M-22.
A large tree was downed along M-72.
Lightning struck a tree outside a home. The charge moved through the ground and entered the house, splintering joists in the crawl space and starting a small electrical fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368360, 5369406, 5369407, 5368356, 5368357, 5368358, 5368359, 5368361.